Alert archive / New Mexico / High Wind Watches in 2021
High Wind Watch 14, NWS Albuquerque, NM
NWS Albuquerque, NM issued this high wind watch at Dec 25, 2021, 3:07 AM MST for 16 counties in New Mexico. It took effect at Dec 26, 2021, 12:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 25, 2021, 3:07 AM MST (10:07 UTC)
- In effect from
- Dec 26, 2021, 12:00 AM MST
- Expired
- Dec 25, 2021, 2:08 PM MST
- In force
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Chaves County, NM, Colfax County, NM, Guadalupe County, NM, Harding County, NM, Lincoln County, NM, Mora County, NM, Quay County, NM, Rio Arriba County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Taos County, NM, Torrance County, NM, Union County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 143 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079 WWUS75 KABQ 251007 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 307 AM MST Sat Dec 25 2021 NMZ212>215-221-223-226-227-239-240-252200- /O.NEW.KABQ.HW.A.0014.211226T0700Z-211227T0300Z/ Glorieta Mesa Including Glorieta Pass-Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Sandia and Manzano Mountains including Edgewood-Central Highlands-South Central Mountains-Johnson and Bartlett Mesas Including Raton Pass-Eastern Lincoln County- Southwest Chaves County- 307 AM MST Sat Dec 25 2021 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Sangre de Cristo Mountains, Sandia and Manzano Mountains including Edgewood, Glorieta Mesa Including Glorieta Pass, Central Highlands, South Central Mountains, Johnson and Bartlett Mesas Including Raton Pass, Eastern Lincoln County, and Southwest Chaves County. * WHEN...From late tonight through Sunday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ NMZ228>234-252200- /O.NEW.KABQ.HW.A.0014.211226T1600Z-211227T0300Z/ Far Northeast Highlands-Northeast Highlands-Union County-Harding County-Eastern San Miguel County-Guadalupe County-Quay County- 307 AM MST Sat Dec 25 2021 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Guadalupe County, Quay County, Eastern San Miguel County, Far Northeast Highlands, Harding County, Northeast Highlands and Union County. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Shoemake
1 follow-up statement
081 WWUS75 KABQ 252108 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 208 PM MST Sat Dec 25 2021 NMZ212>215-221-223-226-227-239-240-260500- /O.UPG.KABQ.HW.A.0014.211226T0700Z-211227T0300Z/ /O.NEW.KABQ.HW.W.0019.211226T0700Z-211227T0300Z/ Glorieta Mesa Including Glorieta Pass-Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Sandia and Manzano Mountains including Edgewood-Central Highlands-South Central Mountains-Johnson and Bartlett Mesas Including Raton Pass-Eastern Lincoln County- Southwest Chaves County- 208 PM MST Sat Dec 25 2021 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM MST SUNDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Sangre de Cristo Mountains, Sandia and Manzano Mountains including Edgewood, Glorieta Mesa Including Glorieta Pass, Central Highlands, South Central Mountains, Johnson and Bartlett Mesas Including Raton Pass, Eastern Lincoln County, and Southwest Chaves County. * WHEN...From Midnight tonight to 8 PM MST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult to dangerous, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ228>234-260500- /O.UPG.KABQ.HW.A.0014.211226T1600Z-211227T0300Z/ /O.NEW.KABQ.HW.W.0019.211226T1600Z-211227T0300Z/ Far Northeast Highlands-Northeast Highlands-Union County-Harding County-Eastern San Miguel County-Guadalupe County-Quay County- 208 PM MST Sat Dec 25 2021 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 8 PM MST SUNDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Guadalupe County, Quay County, Eastern San Miguel County, Far Northeast Highlands, Harding County, Northeast Highlands and Union County. * WHEN...From 9 AM to 8 PM MST Sunday. * IMPACTS...Damaging winds may blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ216-222-235>237-260500- /O.NEW.KABQ.WI.Y.0057.211226T1600Z-211227T0300Z/ Upper Rio Grande Valley-Estancia Valley-Curry County-Roosevelt County-De Baca County- 208 PM MST Sat Dec 25 2021 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM MST SUNDAY... * WHAT...Southwest to west winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Estancia Valley, Curry County, De Baca County, Roosevelt County and Upper Rio Grande Valley. * WHEN...From 9 AM to 8 PM MST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong cross winds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ 11
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Dec 25, 3:02 AM MST, 5 minutes earlier.
Area forecast discussion, Dec 25, 3:02 AM MST, 5 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 302 AM MST Sat Dec 25 2021 .SYNOPSIS... Today will see a Christmas gift in the form of a break in the active weather pattern. This ends Sunday with the next system bringing spotty showers to western and northern NM and strong winds along and east of the central mountain chain, with a series of disturbances repeating this pattern Tuesday and Wednesday. Breaks in the weather arrive Monday and Thursday. A potentially very wet storm system rolling up from the eastern Pacific looks possible Friday New Years Eve, possibly disrupting New Years activities. Forecast confidence remains low this far out, so those with plans should stay apprised of the latest forecast. && .DISCUSSION... SHORT TERM...(TODAY THROUGH SUNDAY)... Winds aloft are still quite strong aloft with areas along the central mountain chain still exhibiting 700 mb flow of 50 to 65 kt. These speeds will trend down through the late morning in most areas, but a belt of stiff 30 to 50 kt 700 mb winds will still linger through the afternoon over the southern half of NM, and the strongest speeds will be found over the far southern tier of the state. In addition, a lee-side surface trough will regenerate, and this regime will support breezy to windy conditions today over the central mountain chain and along a corridor through the east central plains. Wind speeds may occasionally hit advisory criteria over the Sacramento mountain peaks, but will opt to hold off on an advisory statement and put the focus on Sunday’s stronger wind speeds. A mix of mid to high clouds will linger today over many zones with enough low to mid layer moisture and remnant orographics to keep some scattered showers going over the northern mountains. Temperatures will remain near normal in western and north central NM today, but even with yesterday’s Pacific front, the eastern plains should still exceed climatological averages by 10 to 15 degrees. The next upstream trough will rapidly cross CA tonight and eject toward the Rockies early Sunday. This will drag a very strong gradient aloft over NM with another impressive mid level jet overtaking the state late tonight into Sunday. Winds at 700 mb once again look to surge up to 50 to 80 kt over and near much of the higher NM terrain Sunday morning through midday, and the surface low will move to the lee of the Rockies, inducing a healthy surface gradient. Much of the high terrain zones along and just east of the central mountain chain look to breach high wind criteria, and portions of the northeast to east central plains could mix as high as 700 mb in the afternoon leading to damaging gusts at the surface. Showers will expand over western and north central NM again as the trough axis aloft and attendant front swing through in the late morning Sunday with the Tusas likely seeing the highest accumulations of a few inches. LONG TERM...(MONDAY THROUGH FRIDAY)... Monday will begin the long term period with a break in a very active weather pattern. Skies clear and winds subside from Sunday’s event, however afternoon breezy to locally windy weather will exist through the eastern plains where a lee side surface low will be present near the CO border. The next in the long running series of disturbances and storms embedded within a large synoptic troughing pattern entrenched through the western CONUS arrives into NM Tuesday morning. This system will be weaker than Sunday’s event with an associate 40-50kt H7 jet, resulting in more windy weather favoring south-central and eastern NM. Precipitation chances will continue to favor western and northern NM, with downsloping drying up any chances east of the central mountain chain. With temperatures continuing to trend cooler, snow levels look to finally fall to valley floors allowing for more widespread snow cover. But this will be curtailed by the relative lesser PoPs compared to the more recent Christmas Eve event. This system quickly exits eastward late Tuesday with the next installment in the disturbance saga arriving early Wednesday morning. Continued snow showers through western and northern NM and dry downsloping through the eastern plains remains the rule Wednesday. Thursday looks to see an intermission with clearing conditions. Global models have come into better agreement with a New Years Eve system as the 00Z GFS now joins the ECMWF and Canadian depicting a cutoff low off the northern Baja coast beginning to move onshore becoming absorbed or phased with a jetmax racing south along the Pacific coast to its north. This cutoff low looks to spin up abundant and anomalously high amounts of subtropical moisture into the desert southwest and into the Land of Enchantment near the turn of the calendar at midnight. Models could easily trend slower delaying the arrival of this moisture and resultant wet weather into New Years Day, but plenty of time remains. Those with New Years plans should stay apprised of the forecast. 52/24 && .FIRE WEATHER... Breezy to windy conditions will still be present again today, however for most zones wind speeds will be significantly less than what was observed yesterday. Winds may exceed critical thresholds this afternoon in east central zones, but minimum humidity should remain elevated enough to once again preclude critical fire weather conditions. Another potent and very fast-moving disturbance aloft will race over northern NM on Sunday, creating more strong to possibly damaging winds again, especially across the central mountain chain and northeastern highlands and plains. Fortunately, minimum humidity would still remain elevated enough (20 to 30 percent) so that Red Flag Warnings will not be needed Sunday afternoon, and experimental Red Flag Threat Index grids also support this. Strong winds will continue to buffet portions of New Mexico for much of next week as a stout and subtropical-influenced jet persists over the state. Cooler temperatures will keep feeding into western and central zones next week, mitigating critical concerns there while the eastern zones stay near to slightly above average where the stronger winds will generally persist. 52 && .AVIATION... 06Z TAF CYCLE Gusty west winds persist along and east of the Central Mountain Chain late this evening, and these areas should remain gusty through Christmas Day. Fortunately, gusts have generally be around 30-35kt, with few exceptions. Meanwhile, light rain and high elevation snow continue across north and northwest NM. MVFR to perhaps occasional IFR cigs can be expected through the overnight hours, including at KFMN and KGUP. Mt obscurations are likely as well. 34 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 45 31 47 22 / 10 20 40 5 Dulce........................... 41 26 40 13 / 40 50 70 30 Cuba............................ 43 30 42 19 / 10 30 30 5 Gallup.......................... 48 34 43 18 / 10 30 30 0 El Morro........................ 45 31 42 20 / 20 30 30 0 Grants.......................... 49 32 46 15 / 5 20 20 0 Quemado......................... 50 33 47 21 / 5 20 30 0 Magdalena....................... 55 39 52 26 / 5 10 20 0 Datil........................... 49 34 46 23 / 5 10 20 0 Reserve......................... 51 31 49 17 / 10 60 50 0 Glenwood........................ 55 38 52 27 / 10 60 60 0 Chama........................... 35 22 35 11 / 50 50 70 30 Los Alamos...................... 45 37 45 23 / 10 30 40 5 Pecos........................... 45 33 45 24 / 10 30 40 0 Cerro/Questa.................... 39 29 38 19 / 20 50 50 10 Red River....................... 34 25 33 13 / 20 50 50 10 Angel Fire...................... 37 26 36 9 / 30 50 50 10 Taos............................ 44 28 42 13 / 20 40 50 10 Mora............................ 48 32 45 19 / 10 40 40 5 Espanola........................ 50 34 50 20 / 10 30 40 5 Santa Fe........................ 44 34 44 25 / 10 40 40 0 Santa Fe Airport................ 49 34 49 23 / 10 30 30 0 Albuquerque Foothills........... 51 38 52 30 / 10 20 20 0 Albuquerque Heights............. 53 40 54 27 / 10 20 20 0 Albuquerque Valley.............. 55 36 56 23 / 10 10 20 0 Albuquerque West Mesa........... 53 39 54 27 / 10 20 20 0 Belen........................... 57 41 60 21 / 10 10 10 0 Bernalillo...................... 54 39 54 26 / 10 20 20 0 Bosque Farms.................... 54 38 57 19 / 10 10 10 0 Corrales........................ 54 39 55 26 / 10 20 20 0 Los Lunas....................... 55 38 58 19 / 10 10 10 0 Placitas........................ 51 39 52 29 / 10 20 30 0 Rio Rancho...................... 53 40 54 27 / 10 20 20 0 Socorro......................... 60 42 61 27 / 0 5 10 0 Sandia Park/Cedar Crest......... 48 38 48 28 / 10 30 30 0 Tijeras......................... 50 39 51 26 / 10 20 30 0 Edgewood........................ 50 38 51 24 / 5 30 30 0 Moriarty/Estancia............... 53 36 54 17 / 5 20 20 0 Clines Corners.................. 48 36 49 23 / 5 20 20 0 Mountainair..................... 53 41 53 26 / 10 20 20 0 Gran Quivira.................... 53 43 54 30 / 5 10 10 0 Carrizozo....................... 57 46 57 38 / 0 5 10 0 Ruidoso......................... 54 43 53 35 / 0 5 10 0 Capulin......................... 53 34 51 18 / 0 0 10 0 Raton........................... 55 29 53 17 / 0 0 20 0 Springer........................ 57 31 56 14 / 0 5 20 0 Las Vegas....................... 53 36 50 23 / 0 20 30 0 Clayton......................... 60 39 61 26 / 0 0 0 0 Roy............................. 58 39 56 23 / 0 5 10 0 Conchas......................... 62 40 64 28 / 0 0 0 0 Santa Rosa...................... 60 43 62 29 / 0 0 5 0 Tucumcari....................... 65 46 68 33 / 0 0 0 0 Clovis.......................... 64 43 68 34 / 0 0 0 0 Portales........................ 66 45 70 33 / 0 0 0 0 Fort Sumner..................... 65 44 68 31 / 0 0 0 0 Roswell......................... 71 45 74 40 / 0 0 0 0 Picacho......................... 65 45 65 39 / 0 0 5 0 Elk............................. 63 46 63 40 / 0 0 5 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Sunday morning through Sunday evening for the following zones... NMZ228>234. High Wind Watch from late tonight through Sunday evening for the following zones... NMZ212>215-221-223-226-227-239-240. &&
In the hours before
Local storm report, Dec 24, 9:17 PM MST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
917 PM MST FRI DEC 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM NON-TSTM WND GST 8 S RED RIVER 36.59N 105.45W
12/24/2021 M73 MPH TAOS NM PUBLIC
TAOS SKI VALLEY - KACHINA PEAK.
&&
34The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 2:02 PM MST | Winter Weather Advisory | ABQ | Rio Arriba, Taos | 23 hr |
| Dec 25, 2:08 PM MST | High Wind Warning | ABQ | Bernalillo, Catron, Chaves, Colfax, Guadalupe, Harding and 14 more | 30 hr |
| Dec 25, 2:08 PM MST | Wind Advisory | ABQ | Bernalillo, Catron, Chaves, Cibola, Curry, De Baca and 12 more | 30 hr |
Nearby
High Wind Watches in New Mexico, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.